"The Doctor thinks my blood sugar levels will improve once I am off the prednisone.."
In 2004, I took Prednisone for a year [6 months + 6 months] so your doctor is partially correct. Whether your blood sugars remain high after ceasing depends on the length of time, and dosage amount, you will be taking Prednisone. For me, Prednisone played a major a role in creating my t2 diabetes. Not saying it will happen to you. My cousins son was on Prednisone for the same duration yet is diabetes free.
"my fasting count is usually about 275 and when i eat anything it goes up sometimes to 425"
Both levels are extremely high and usually necessitates the addition of oral diabetes medication. The 425 mg/dl usually adds insulin to the regimen. Levels this are not healthy, plain and simple. Why you're not on diabetes medication/s is puzzling. [see next response]
" has said she would be more than happy to see my count running at a consistent 150, which is high, but said my body is used to running on high blood sugar, that does not make much sense to me,"
You are correct, not only is 150 mg/dl high, but it also doesn't make sense. Your body does get used to having blood sugars but it does this so you can function. Inside your body, however, the high blood sugars are wreaking havoc on your cardio and nervous system, to name a few. Perhaps consultation with an Endocrinologist, a diabetes specialist, is in order.
As far as food for t2 diabetics it's pretty simple.
1.] Use this web site to look up nutritional [vitamin K] facts on foods
2.] Use this web site for low carb food ideas
Here's a brief on foods; Besides watching sugar in your diet-- you also need to watch carbohydrates [starches] carefully too. For example-- things like breads, potatoes, pasta, crackers, etc. can cause a drastic rise in your blood sugar if you aren't careful. [They are quickly converted to sugar after you eat them.]
Other foods/drinks need care too [example; dairy milk, fruit, fruit juices] can also cause blood sugar to rise [so serving sizes and moderation are important]. With fruit it’s important to eat them with other foods to slow the absorption of fructose [fruit sugar]. I'm NOT saying that these foods aren't allowed. What I AM saying is that you need to use care and follow the guidelines for diabetics.
An Endocrinologist, or a diabetes nurse, or a nutritionist can help you a lot with nutritional guidelines. [Serving sizes, and how many servings of each type food that's safe for you.] HTH -
Thank you so much for your very informative reply, you actually make more sense than my doctor,
I been on high dose pred 60mg a day for 3 years, and this year i started tapering down, i think the doctor is tapering me way to fast, but i am now down to 1mg a day for the next ten days, then i am off it completely,
but I see no change in my blood sugar levels, well for me this is kinda low today i am only at 189 fasting, so i know that after lunch i am going to be way up there again.
My Primary did send me to see an Endocrinologist, and she was going to put me on medication to try and control the diabetes, first though she had sent me for quite an extensive blood test the results came back and i told her i could not get to her office, as i had to depend on a ride, as I am losing my sight too so can no longer drive (this is also due to prednisone and diabetes)
So she told me she would write to my Primary and recommend a med to control the blood sugar, well this has never happened, as my doc still thinks the blood sugar will be better controlled when i am off the pred,
I have been told by several diabetics that the numbers my doc wants me to maintain is high and could prove dangerous, and that i should have another talk with her, but i am almost afraid to argue with her, as she is the doctor, but now i think i should say something, as i certainly do not want to having any more health problems than I already have
Thanks so much for the links on diets, Vitamin K is the one I have to watch for, while on Warfarin, but i was also not aware of some of the things i should not be eating on the diabetic diet,
I will also ask the doc to refer me to a dietician to give me a proper diet, so that I will be able to deal with all three issues
Thank you again for all your advice
Tanya - If you feel your current doctor isn't treating you properly you have the right to change doctors. And, an Endo can write/call-in an Rx w/o your primaries approval. Do yourself a favor and Google "Tapering off Prednisone". Understand its withdrawal symptoms.
Good luck -
blood sugars as hihg as you describe are causing serious damage to your body. It can also cause blindness. Your doctor is wrong just to watch, you should be on meds and agressively controlling the diabetes. I would consider that insulin is your best bet, with very close monitroing, as your blood sugars could come down when you are off the prednisone.
However, they may not come down or only come down slowly. So treatment is urgent.
Please get a second or third opinion if necessary.
At the moment you need to eat very low carb. Carbs will make your sugars even higher. Low carb can be very helpful for persons with diabetes to help control blood sugars. Drink plenty of water to help your kidneys cope with the high blood sugars.
I agree with the advice of the other posters. I would add:
1. Exercise is extremely important in keeping down your numbers. Keep busy with housework, yardwork, or videotapes. Consider weight loss if not at your ideal weight.
2. Eating small portions at 2-3 hour intervals gives your body a chance to release the insulin that it makes in small spurts that don't overwhelm the system. A diabetes nurse or program of instruction is highly recommended as far as amounts and types of food. However, monitor your diet to see what works best for YOU.
3. All diabetics should be aware that diabetes meds wear out and need to be boosted after 2 or 3 years, either with a higher dose or a 2nd med.